In 1991, Page and colleagues published a report of four cases of thrombotic thrombocytopenic purpura (TTP) attributed to treatment with the platelet ADP receptor antagonist, ticlodipine. Since then, ticlodipine has been established as an immunemediated cause of TTP with an incidence of approximately 0.02-0.06%. Due to its unfavorable side-effect profile, the use of ticlodipine has been mostly discontinued in the United States and replaced by clopidogrel. Both agents are thienopyridine-derivatives which differ only by a carboxymethyl moiety. In spite of their structural resemblance, no case of TTP was reported in phase III trials of clopidogrel with 19,185 patients. However, reports of clopidogrel-associated TTP have emerged since the FDA approved the drug in 1998, including a seminal publication of eleven cases. Five of these cases passed an independently conducted causality assessment. Despite the identification of additional clopidogrel-associated cases by pharmacologic surveillance, skepticism remains regarding whether clopidogrel actually causes TTP. Here we report a case of clopidogrelassociated TTP and briefly review proposed mechanisms of drug-induced TTP.
Creelan, MD, Benjamin C.
"Clopidogrel-associated thrombotic thrombocytopenic purpura: A case report and brief review,"
The Medicine Forum: Vol. 9
, Article 7.
Available at: https://jdc.jefferson.edu/tmf/vol9/iss1/7